Cipro Side Effects May Be Linked To Tendonitis, TEN, Peripheral Neuropathy Lawsuits
The lawyers and attorneys at our firm are offering free consultations to individuals who experienced tendon ruptures and tendonitis after treatment with the antibiotic, Cipro. (ciprofloxacin) If you or a loved one suffered a tendon injury as a result of this antibiotic, we urge you contact one of our Cipro injury lawyers risk free.
Cipro is a member of the fluoroquinolone group of antibiotics prescribed to treat bacterial infections of the abdomen, bones, urinary tract skin, and lower respiratory system. Health officials prescribe Cipro to combat bronchial infections, typhoid fever, prostate gland infections, and tuberculosis. Cipro gained notoriety in 2001, when it was used to treat victims of the anthrax attacks. As of 2011, more than 23 million patients were prescribed a fluoroquinolone.
Cipro and Tendon Ruptures
Since its approval, our Cipro injury lawyers have heard from many individuals who suffered serious tendon injuries—including ruptures—as a result of treatment with Cipro. On November 8, 2003, a study conducted in Germany on lab rats revealed that the rats' Achilles tendons suffered degenerative alterations shortly after being given Cipro. In the study, ruptures continued to occur even after the rats stopped taking Cipro.
In January 2008, the consumer advocacy group, Public Citizen, filed a lawsuit against the U.S. Food and Drug Administration (FDA) in an attempt to compel the agency to act on a petition it filed 16 months prior requesting that new warnings be added regarding side effects of Cipro and other antibiotics, which could increase the risk of tendonitis and tendon ruptures. At the time of the filing, Public Citizen said the FDA had received reports of at least 336 individuals who experienced a tendon rupture after using Cipro, one of the fluoroquinolone antibiotics. The most common tendon rupture involved the Achilles tendon.
Finally in July 2008, the FDA directed the maker of Cipro to add a Black Box warning—the agency’s strongest warning—to the drug's label about is association with tendon damage. The FDA indicated that Cipro and other fluoroquinolones had been associated with tendonitis and tendon ruptures. The risk is greatest for those over age 60; those on concomitant steroid therapy; and those who received a kidney, heart, and/or lung transplant.
The FDA warned that Cipro treatment should be stopped if a patient experiences pain or inflammation in a tendon (symptoms that may precede rupture of the tendon), or tendon rupture. Health care professionals were told to advise patients, at the first sign of tendon pain, swelling, or inflammation, to stop taking Cipro, to avoid exercise and use of the affected area, and to promptly contact their health care provider about changing their medication.
Cipro and Toxic Epidermal Necrolysis
Our Cipro injury lawyers are also offering free consultation to anyone who developed Toxic Epidermal Necrolysis (TEN) following therapy with Cipro. In May 2005, a warning was added to the label of Cipro regarding its association to TEN. TEN—also called Lyle's Syndrome—is a life-threatening skin condition that is frequently induced by a reaction to medications.
TEN affects many parts of the body, but it most severely affects the mucous membranes, such as the mouth and eyes. These severe symptoms are often preceded by 1 to 2 weeks of fever, and many victims at first believe they are suffering from a common upper respiratory tract infection.
When the rash appears, it may be over large and varied parts of the body, and it is usually warm and appears red. In hours, the skin becomes painful and the epidermis can be easily peeled away from the underlying dermis. The mouth becomes blistered and eroded, making eating difficult and sometimes necessitating feeding via a tube through the nose or stomach. The eyes are affected, becoming swollen, crusted, and ulcerated.
TEN is often fatal. Patients with the disorder should be hospitalized and highly specialized nursing care is typically provided, often in an intensive care unit. In some situations, patients may be treated in a burn unit.
Cipro and Peripheral Neuropathy
People taking Cipro may experience Cipro neuropathy or Cipro peripheral neuropathy.
Peripheral neuropathy has been a listed adverse reaction of fluoroquinolone drugs since 2004, with reports of long-lasting nerve damage and disability in people who take these medications. Federal health officials issued a warning that they are updating the safety labels of antibacterial fluoroquinolone drugs, such as Cipro, to indicate serious side effects associated with the popular medications and announced that it ordered the makers of Cipro, and other antibacterial fluoroquinolone drugs, to update the medications’ safety labels to “better describe” the side effect of peripheral neuropathy.
A prior FDA review revealed that the then-current warnings for fluoroquinolones were not adequate. The FDA's more recent alert mandates all drug labels and medication guides for fluoroquinolones be updated to better focus on the risk for serious and potentially irreversible peripheral neuropathy.
The symptoms of peripheral neuropathy usually start rapidly and within just a few days of beginning a fluoroquinolone, such as Cipro, but may occur at any time. Nerve damage symptoms associated with peripheral neuropathy may last months and may become permanent, even if the drug is stopped. Peripheral neuropathy involves damage to the nerves that transmit information to and from the brain, spinal cord, and body. Peripheral neuropathy damage interrupts the connection, creating varying symptoms depending on the nerves affected. Generally, symptoms are seen in the arms and legs.
The FDA warns that patients who begin to develop signs of peripheral neuropathy should immediately speak to their physicians about alternate forms of treatment. Some signs of peripheral neuropathy, according to the agency’s warning statements, include:
- Shooting pain
- A change in sensation to light touch, pain or temperature, or the sense of body position.
The FDA warning only deals with the oral and injectable forms of the drugs. These medications are also available in topical solutions that are applied to the ears and eyes. Risks of peripheral neuropathy in those applications are not present or do not necessitate a warning.
Legal Help for Victims of Cipro Injuries
If you or a loved one suffered a serious injury, such as neuropathy, a tendon rupture, or TEN, following use of a fluoroquinolone, such as Cipro, you may have valuable legal rights. Please fill out our online form or call 1-800-YOURLAWYER (1-800-968-7529) to speak with an experienced Cipro injury lawyer about your case.